Oklahoma, 2012

Wildfire in Oklahoma, March 5, 2012

March 5, 2012 · NWS TSA · 2 events in 2 counties and zones

Strong and gusty wind, warm temperatures, low relative humidity values, and dormant grasses and vegetation promoted the spread of a wildfire that burned over 300 acres south of Keys, Oklahoma. Another wildfire burned over 375 acres southeast of Jay, Oklahoma.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong and gusty wind, warm temperatures, low relative humidity values, and dormant grasses and vegetation promoted the spread of a wildfire that burned over 300 acres south of Keys, Oklahoma. Another wildfire burned over 375 acres southeast of Jay, Oklahoma. Oklahoma Forestry Services, Cherokee Nation, and local volunteer fire departments fought the wildfires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 5, 11:13 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 5, 11:13 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1113 AM CST MON MAR 5 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL CONTINUE...WITH WINDS BECOMING SOUTHEASTERLY
TODAY. LLWS LIKELY OVERNIGHT AT KFSM WITH STRONG WSW WIND ABOVE
EASTERLY BOUNDARY LAYER FLOW. WINDS WILL INCREASE QUICKLY MID
MORNING TUESDAY WITH GUSTS OVER 30 KNOTS COMMON BY THE END OF
FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1034 AM CST MON MAR 5 2012/

DISCUSSION...
FIRE WEATHER REMAINS THE PRIMARY FORECAST CONCERN TODAY. SFC
ANALYSIS SHOWS DEEPENING SFC LOW OVER THE GREAT PLAINS AND WINDS
ARE BEGINNING TO RESPOND AND TURN SOUTHEAST. VERY LOW DEW POINTS
IN THE TEENS PERSIST OF NW ARKANSAS BUT BACKING WIND SHOULD BRING
THEM UP SLIGHTLY IN ALL AREAS THIS AFTERNOON. BOTH WINDS AND RH
NOT EXPECTED TO MEET RED FLAG...BUT WILL LIKELY SEE SOME GUSTS OF
20-25 MPH THIS AFTERNOON AS WE WILL ONCE AGAIN MIX A DEEP LAYER OF
WNW FLOW. AT LEAST SOME COUNTIES WILL NEED A FIRE DANGER STATEMENT
AND ONE WILL BE ISSUED LATER THIS MORNING. OTEHRWISE THE FORECAST
IS TRACKING WELL AND NO OTHER CHANGES ARE PLANNED.

PREV DISCUSSION... /ISSUED 514 AM CST MON MAR 5 2012/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS WITH WINDS TURNING
E-SE AND INCREASING DURING THE DAY.

PREV DISCUSSION... /ISSUED 435 AM CST MON MAR 5 2012/

DISCUSSION...
FIRE CONCERNS THE NEXT COUPLE DAYS... ESPECIALLY TUESDAY.
RH LEVEL DROPPING OFF TO 20 TO 30 PERCENT THIS AFTERNOON.
WIND BECOMING SOUTHEAST 10 TO 15 MPH THIS AFTERNOON WITH
GUSTS TO 25 MPH. STRONGEST WIND GENERALLY FROM ABOUT I44
NORTH AND WEST.  SUB RED FLAG MATERIAL BUT MAY REQUIRE A
FIRE DANGER STATEMENT LATER TODAY.

VERY WARM AND WINDY TUESDAY WITH SOUTH WINDS OF 15 TO 30
AND GUSTS TO ABOUT 45 LIKELY.  RH DROPPING OFF TO AROUND
30 PERCENT.  RH LEVELS ABOVE RED FLAG CRITERIA...HOWEVER
STRONG WIND MAY MORE THAN COMPENSATE. IN ANY EVENT LOOKS
LIKE A BAD DAY FOR WILDFIRES TUESDAY.

ENSEMBLE OF MODELS MINUS GFS OUTLIER SUGGESTS UPPER WAVE
DROPPING INTO THE FOUR CORNERS REGION WEDNESDAY-THURSDAY
WILL BE SLOW TO EXIT. THIS LEAVES OUR REGION IN A PERIOD
OF EXTENDED SOUTHWEST FLOW ALOFT AND MOIST SOUTHERLY LOW
LEVEL FLOW AND PRECIP POTENTIAL. THURSDAY GUARANTEED WET.
SHOULD THE ECMWF FORECAST  VERIFY IT WILL BE WET THROUGH
THE WEEKEND. EXCESSIVE RAINFALL POTENTIAL A POSSIBILITY.
STILL LEANING WARMER WETTER EUROPEAN SOLUTION.
GW

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...14
LONG TERM....12
AVIATION...14
Hazardous weather outlook, Mar 5, 12:54 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1254 PM CST MON MAR 5 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1254 PM CST MON MAR 5 2012

...STRONG GUSTY WINDS AND HIGH FIRE DANGER TUESDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SOUTHEAST WINDS WILL CONTINUE TO GUST NEAR 25 MPH THIS AFTERNOON...MAINLY
NI AREAS NORTH OF INTERSTATE 44 AND WEST OF U.S. HIGHWAY 69 IN
EASTERN OKLAHOMA. THE WIND AND LOW HUMIDITY WILL CAUSE ANOTHER DAY
OF INCREASED FIRE WEATHER CONCERNS. ANY WILDFIRES TODAY WILL
EXPERIENCE GUSTY WINDS INTO THE OVERNIGHT HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
STRONG SOUTHERLY WINDS GUSTING 35 TO 45 MPH WILL DEVELOP ON
TUESDAY. WHILE HUMIDITY LEVELS WILL BE A LITTLE HIGHER THE STRONG
WINDS ALONG WITH WARM TEMPERATURES WILL CREATE DANGEROUS FIRE
WEATHER CONDITIONS. AVOID OUTDOOR BURNING ON TUESDAY.

A COLD FRONT WILL APPROACH NORTHEAST OKLAHOMA LATE WEDNESDAY AND
SLOWLY MOVE INTO THE REGION ON THURSDAY. THIS BOUNDARY WILL REMAIN
IN THE AREA THROUGH LATE WEEK AS A STORM SYSTEM ALOFT SLOWLY
EVOLVES OVER THE SOUTHERN ROCKIES. THIS WEATHER PATTERN WILL FAVOR
WIDESPREAD RAINFALL WITH LOCALLY HEAVY AMOUNTS POSSIBLE...ESPECIALLY
THURSDAY THROUGH SATURDAY. SEVERE WEATHER CHANCES WILL BE LIMITED...
HOWEVER THE THREAT MAY BE A LITTLE HIGHER ON THURSDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
FIRE FIGHTING SUPPORT MAY BE WIDESPREAD AND PROLONGED ON TUESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION. $$

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Cherokee

When
March 5, 2:00 PM CST to 11:00 PM CST
Where
Cherokee forecast zone
Reported by
Park/Forest Service
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Wildfire, Delaware

When
March 5, 2:00 PM CST to 11:00 PM CST
Where
Delaware forecast zone
Reported by
Park/Forest Service
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373308, 373310.